Iowa, 2023Drought in Iowa, March 1 to 31, 2023
March 1 to 31, 2023 · NWS DMX · 8 events in 8 counties and zones
Continued below normal precipitation allowed severe drought conditions to persist in portions of northwest and west central Iowa.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued below normal precipitation allowed severe drought conditions to persist in portions of northwest and west central Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 28, 11:42 PM CST, 18 minutes earlier.
Area forecast discussion, Feb 28, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1142 PM CST Tue Feb 28 2023
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Tuesday/
Issued at 246 PM CST Tue Feb 28 2023
Key Messages:
-- Light precipitation into tonight; mainly northern half of Iowa
-- Areas of fog possible tonight
-- Increasing winds, wintry precipitation spreads into portions of
southern of Iowa later Thursday into Friday
Details: GOES upper level water vapor imagery shows a trough
dropping along the Pacific Northwest coast with west-southwesterly
flow into the central part of the country. Ahead of this trough, a
shortwave trough will eject from the Intermountain West into the
Dakotas tonight while at the same time surface high pressure departs
the state to the east. Surface winds have started to respond with
mainly easterly winds, but winds at 925mb and 850mb have started to
turn to the southeast and will later turn to the south. Warm air
advection has already started ahead of the approaching shortwave,
but the moisture return flow vector and time period before the
system arrives is short such that moisture continues to look quite
marginal. Forecast soundings today compared to yesterday continue to
show the mid-level saturation, which is apparent on visible
satellite, with saturation occurring top down into the low levels.
The period of phased mid and low level saturation is very short
lived and less than yesterday at this time. Already, light showers
with even perhaps a brief bout of sleet via recent mPING from around
Omaha is lifting out of southwest Iowa this afternoon. Thus, a few
to several hour window of light rain or snow at a given location
remains in the forecast over central and later northern Iowa into
this evening. What still remains uncertain is as dry air works into
the mid-levels and ice introduction is lost on the backside of the
main light precipitation shield, how long and how much moisture
remains in the lowest 1km to support any drizzle or freezing
drizzle. While the 12z GFS dries out the column, the morning runs of
the HRRR, RAP, and NAM all show a 3 to 6 hour period of close to 1km
of saturation. More recent runs of the HRRR and RAP continue to show
marginal if not less saturation depth leading to the decision to
forgo any mention outside of here and briefly in the weather story.
Will need to monitor radar and sounding trends into tonight.
While moisture depth may not be as great elsewhere in the forecast
area, the moisture that does remain below a 1km does lend itself to
fog development. Winds are a bit stronger over northern Iowa so at
this point the higher chance of fog will be over southern into
central Iowa.
The trough that is arriving over the Pacific Northwest today will
dig into the southwestern US and eject into the southern Plains
Thursday night. As this trough lifts northeastward through the
Ozarks and towards Michigan on Friday, it will deepen with both the
00z NAEFS and ECMWF ensemble showing this pressure being at the
minimum percentile of the model climatology. With this strong low
pressure passing southeast of Iowa, stronger winds, especially over
the southern half of the state, is fairly certain, though the
magnitude will vary depending on exact track and eventual pressure
gradient field. At this point, forecast continues to teeter on
advisory. As for precipitation and type, this too will depend on the
low track as that will dictate thermal atmospheric profiles and how
far north the moisture gets into Iowa. The latest cluster analysis
shows an increased number of clusters compared to this time
yesterday. However, the clusters with the most QPF (farther north,
stronger with 500mb low) and the cluster with almost no QPF (weaker,
faster with 500mb pattern) are outliers with around a 10%
probability of occurrence each. With the remaining clusters, each
would have QPF into at least our southern forecast area with the
highest amounts into southeastern Iowa. The northern extent will be
controlled not only by low track, but also by high pressure over
southeastern Canada. This high in conjunction with the storm's low
will feed dry, easterly air into the northern part of the
precipitation shield, which will result in a quick tailing off of
precipitation with northern/northwestward extent. Further, this dry
air feed will likely delay precipitation onset by several hours over
what is currently shown.
After this system departs into the Great Lakes Friday night,
Saturday through the day Sunday will be dry. There is not a strong
push of cold air behind the Friday system such that temperatures
will be similar on Saturday as they were Friday in the 30s and 40s
and more centered in the 40s to perhaps low 50s south on Sunday.
&&
.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1142 PM CST Tue Feb 28 2023
Stratus with some MVFR/IFR expected east of I35 and some limited
early morning fog expected over the east and south with some vsby
under a mile possible at OTM. Conditions should improve aft 15
with VFR returning. West winds increase with gusts 20kt or higher
aft 18z. /re
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Ansorge
AVIATION...REV
Hazardous weather outlook, Feb 28, 3:41 PM CST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
341 PM CST Tue Feb 28 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
341 PM CST Tue Feb 28 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wintry weather and windy conditions may impact travel across
central into southeast Iowa late Thursday into Friday. More
details on precipitation type, amounts, and locations will
continue to come into focus over the next few forecast cycles.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed.
CURTIS
Drought, Palo Alto
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Palo Alto county during March as below normal precipitation and stream flow continued.
Drought, Kossuth
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Severe drought conditions persisted across Kossuth county during March as below normal precipitation and stream flow continued.
Drought, Pocahontas
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Severe drought conditions persisted across much of Pocahontas county during March as below normal precipitation and stream flow continued.
Drought, Humboldt
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Severe drought conditions persisted across much of Humboldt county during March as below normal precipitation and stream flow continued.
Drought, Sac
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Severe drought conditions persisted across much of Sac county during March as below normal precipitation and stream flow continued.
Drought, Calhoun
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Severe drought conditions persisted across much of Calhoun county during March as below normal precipitation and stream flow continued.
Drought, Webster
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Severe drought conditions persisted across much of Webster county during March as below normal precipitation and stream flow continued.
Drought, Crawford
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Severe drought conditions persisted across western Crawford county during March as below normal precipitation and stream flow continued.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events